Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 200, NWS Kansas City, MO

July 15, 2015Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 15, 2015, 8:58 AM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2015, 8:58 AM CDT (13:58 UTC)
Expired
Jul 15, 2015, 9:45 AM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 9:08 AM CDTTSTM WND DMGOlathe, KSLARGE TREE DOWN AT 17TH AND CLAIRE IN NORTH OLATHE
Jul 15, 9:10 AM CDTTSTM WND DMGOlathe, KSMULTIPLE TREES DOWN WITHIN OLATHE
Jul 15, 9:13 AM CDTTSTM WND DMG2 Sw Lenexa, KS4 INCH LIMB DOWN 2 MILES SOUTHWEST OF LENEXA. ESTIMATED WIND GUSTS 60-75 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1938 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS53 KEAX 151358
SVREAX
KSC091-121-MOC037-095-151445-
/O.NEW.KEAX.SV.W.0200.150715T1358Z-150715T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT WED JUL 15 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
  NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 945 AM CDT

* AT 858 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPRING
  HILL...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON...
  GARDNER...SPRING HILL...LOUISBURG...CLEVELAND...LAKE ANNETTE...WEST
  LINE...CLARE...CHILES...BUCYRUS...HILLSDALE...STANLEY...
  STILLWELL...LACKMANS AND WAGSTAFF.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 209 AND 222.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE
MARKERS 72 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3864 9490 3895 9492 3894 9450 3863 9450
TIME...MOT...LOC 1358Z 271DEG 28KT 3878 9480 

HAIL...0.88IN
WIND...60MPH
 
$$

AEP
3 follow-up statements
197 
WWUS53 KEAX 151414
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 AM CDT WED JUL 15 2015

KSC091-121-MOC037-095-151445-
/O.CON.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
914 AM CDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN JOHNSON...NORTHEASTERN MIAMI...NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES...

AT 913 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BELTON...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON...
SPRING HILL...CLEVELAND...BUCYRUS...STANLEY...STILLWELL AND LACKMANS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 214 AND 222.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE
MARKERS 72 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3869 9483 3895 9485 3894 9450 3868 9450
TIME...MOT...LOC 1413Z 271DEG 28KT 3878 9465 

HAIL...0.88IN
WIND...60MPH
 
$$

AEP
166 
WWUS53 KEAX 151428
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
928 AM CDT WED JUL 15 2015

KSC091-121-MOC037-095-151445-
/O.CON.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
928 AM CDT WED JUL 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHEASTERN JOHNSON...NORTHEASTERN MIAMI...NORTHWESTERN CASS AND
SOUTHWESTERN JACKSON COUNTIES...

AT 928 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAYMORE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...LENEXA...LEAWOOD...GRANDVIEW...BELTON...
CLEVELAND...BUCYRUS...STILLWELL...STANLEY AND LACKMANS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 220 AND 222.
 INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 2.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE
MARKERS 72 AND 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3869 9473 3895 9478 3894 9450 3868 9450
TIME...MOT...LOC 1428Z 271DEG 28KT 3878 9450 

HAIL...0.88IN
WIND...60MPH
 
$$

AEP
959 
WWUS53 KEAX 151438
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 AM CDT WED JUL 15 2015

KSC091-121-MOC037-095-151448-
/O.EXP.KEAX.SV.W.0200.000000T0000Z-150715T1445Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
938 AM CDT WED JUL 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON...
NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHWESTERN JACKSON
COUNTIES WILL EXPIRE AT 945 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3869 9473 3895 9478 3894 9450 3868 9450
TIME...MOT...LOC 1436Z 271DEG 28KT 3878 9450 

$$

AEP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:48 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 15, 6:48 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 AM CDT WED JUL 15 2015

.DISCUSSION...
Issued at 321 AM CDT WED JUL 15 2015

Convective system currently making its way across central KS, while
currently producing strong to severe storms, is anticipated to weaken
by the time it reaches this forecast area. Models are having a rather
difficult time resolving this early morning complex so short-term
forecasting is all about the observations, current trends, and
downstream atmospheric conditions. That said, the reason for not
being too concerned with it bringing severe weather into eastern
KS/western MO is because 1) the severe threat spiked when two major
clusters merged over central KS and 2) overall instability trends
have decreased, as to be expected with nocturnal cooling. Shear
parameters are rather low as well. If the current timing of arrival
in the western forecast area pans out, around 13Z to possibly 15Z,
then while storm chances will be existent, severe threat should be
low. If the overall speed of this system slows down and ToA is closer
to the midday hours, then the strong to severe weather threat
increases as diurnal heating kicks back in. As for how far east it'll
make it, general consensus is that it'll struggle to survive much
beyond the western half of the forecast area, but then again, this
system is already defying consensus. The current outlook for the
remainder of today is that a lull in precip chances will occur in the
late afternoon through early evening hours, before the next threat
for an MCS graces the region with its presence.

For tonight through early tomorrow, as expected given the
disagreements on even this morning's convection, models vary in
solutions for the overnight convection that has been anticipated for
days now. The 00Z NAM seems to really lack a grip upon initialization
and tracks the overnight convection well off to the north of MO, the
00Z GFS is slightly farther south than the NAM but still seems to
take too north of a reasonable track, whereas the 00Z ECMWF may
provide a decent track. Give or take several miles to the north or
south, going with a track that essentially has the main core of the
convective system tonight tracking across central-southern IA, with
it grazing across NW/northern MO. Mid-level flow will ultimately be
the deciding factor so with mid-level ridge axis reaching up into
southern MO, the northern half of the forecast area is where the
highest PoPs currently are. Of course, if that ridge axis doesn't
quite get that far north, the cluster could take an even more
southerly track, placing the KC metro area and points along the MO
River in higher precip chances. Hopefully the 12Z runs will have a
much better handle. Of note, think there is a potential for a strong
to possibly severe weather threat for the northern portions of the
forecast area tonight, mainly for winds.

Going forward for the remainder of the forecast period, the well-
advertised upper ridge hanging out over the SE/SC CONUS simply does
not want to budge anywhere anytime soon. Perturbations riding its
periphery will provide enhancement for convection opportunities but
the reliability of the model output specifics are low. Essentially
look for more mesoscale-driven convection scenarios throughout the
forecast period, as is typical for this type of summertime pattern.

Temperatures. It'll continue to be hot and humid with highs in the
upper 80s to 90s each day, lows providing minimal relief as they
only drop into the 70s, and dewpoints in the 70s being par for the
course.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 638 AM CDT WED JUL 15 2015

Cluster of thunderstorms currently tracking across KS has weakened
over the last hour or so. It should still hold together enough
though to impact at least MCI, MKC, and perhaps STJ, with lesser
confidence on how it'll impact IXD. A break in convective activity
will occur from midday today through the early evening hours before
another potential wave sets its sights on most likely STJ, and
perhaps MCI and MKC. IXD will again be on the southern fringes of the
cluster tonight. Have negated mention for now with this TAF issuance
until the temporal details, along with tracking, comes into better
view.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...lg
AVIATION...lg
Hazardous weather outlook, Jul 15, 5:03 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT WED JUL 15 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THERE IS A CHANCE FOR ISOLATED SEVERE STORMS TODAY AND TONIGHT
 ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND
 DAMAGING WINDS WILL BE POSSIBLE WITH ANY SEVERE ACTIVITY.

 WARM AND HUMID CONDITIONS WILL CONTINUE TODAY...WITH AFTERNOON HEAT
 INDEX VALUES REACHING IN THE UPPER 90 TO LOWER 100 DEGREE RANGE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 WARM AND HUMID CONDITIONS WILL CONTINUE RIGHT THROUGH THE UPCOMING WEEKEND.
 HEAT INDEX VALUES WILL REACH THE UPPER 90 TO LOWER 100 DEGREE RANGE
 MOST AFTERNOONS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:23 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami37 min
Jul 15, 9:34 AM CDTSpecial Weather StatementEAXJackson41 min
Jul 15, 5:54 PM CDTSevere Thunderstorm WarningEAXHenry36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.